Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 1, NWS Honolulu, HI

January 17, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Jan 17, 2018, 11:55 PM HST for Hawaii County, Hawaii. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 11:55 PM HST (09:55 UTC)
Expired
Jan 19, 2018, 3:22 AM HST
In force
27 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWHW70 PHFO 180955
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1155 PM HST Wed Jan 17 2018

...STRONG AND GUSTY TRADE WINDS THROUGH THURSDAY...

.A strong area of high pressure will pass north of the islands
over the next couple of days, resulting in windy trades through
Thursday and possibly into Friday over some locations. Trade
winds will strengthen through tonight, peak on Thursday, then
trend down Thursday night and Friday. The strongest winds will
occur over and downwind of terrain.

HIZ026-182300-
/O.UPG.PHFO.WI.Y.0002.000000T0000Z-180119T0400Z/
/O.NEW.PHFO.HW.W.0001.180118T0955Z-180119T0400Z/
Kohala-
1155 PM HST Wed Jan 17 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THURSDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST Thursday. The Wind
Advisory is no longer in effect.

* WINDS...East 25 to 45 mph with localized gusts over 60 mph. The
  strongest winds will occur over and downwind of the highest
  terrain.

* TIMING...Through Thursday afternoon. This warning may need to 
  be extended if conditions persist.

* IMPACTS...Winds this strong can down tree branches and cause 
  periodic power outages. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds are expected to be at least 
40 mph with gusts over 60 mph. Stay away from downed power lines.

&&

$$

HIZ001>021-023>025-027-182300-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-180119T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
1155 PM HST Wed Jan 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WINDS...East 20 to 40 mph with localized gusts over 50 mph. The
  strongest winds will occur over and downwind of the highest
  terrain.

* TIMING...Through Thursday afternoon. This advisory may need to 
  be extended if conditions persist.

* IMPACTS...Winds this strong can down tree branches and cause 
  periodic power outages. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
3 follow-up statements
410 
WWHW70 PHFO 181334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Thu Jan 18 2018

...STRONG AND GUSTY TRADE WINDS THROUGH TODAY...

.A strong area of high pressure will pass north of the islands
through Friday, resulting in windy trades through today and 
possibly into Friday over some locations. Trade winds will 
peak today, then trend down tonight and Friday. The strongest 
winds will occur over and downwind of terrain.

HIZ026-190245-
/O.CON.PHFO.HW.W.0001.000000T0000Z-180119T0400Z/
Kohala-
334 AM HST Thu Jan 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WINDS...East 25 to 40 mph with localized gusts over 60 mph. The
  strongest winds will occur over and downwind of the highest
  terrain.

* TIMING...Through this afternoon. This warning may need to be 
  extended if conditions persist.

* IMPACTS...Winds this strong can down tree branches and cause 
  periodic power outages. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds are expected to be at least
40 mph with gusts over 60 mph. Stay away from downed power lines.

&&

$$

HIZ001>021-023>025-027-190245-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-180119T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
334 AM HST Thu Jan 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...East 20 to 40 mph with localized gusts over 50 mph. The
  strongest winds will occur over and downwind of the highest
  terrain.

* TIMING...Through this afternoon. This advisory may need to be 
  extended if conditions persist.

* IMPACTS...Winds this strong can down tree branches and cause 
  periodic power outages. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
992 
WWHW70 PHFO 190146
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
346 PM HST Thu Jan 18 2018

...STRONG AND GUSTY TRADE WINDS THROUGH TONIGHT...

.A strong high north of the islands will produce windy weather 
through tonight and possibly into Friday for some areas. Winds 
will subside starting tonight. The strongest winds will occur 
over and downwind of terrain.

HIZ026-191500-
/O.EXT.PHFO.HW.W.0001.000000T0000Z-180119T1600Z/
Kohala-
346 PM HST Thu Jan 18 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 600 AM FRIDAY...

* LOCATIONS...Over the Kohala district of the Big Island with the
 strongest winds over and downslope to the west of the mountains
 including Kamuela, Waikoloa and Kawaihae.

* WINDS...East 25 to 45 mph with localized gusts over 60 mph.

* TIMING...Through late tonight. This warning may need to be 
  extended if conditions persist.

* IMPACTS...Winds this strong can damage roofs and knock down 
  trees and utility lines. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible. Postpone hikes in the forest and tent-
camping. Stay away from downed power lines and be prepared for 
power outages. Secure lawn furniture and other outdoor objects 
that could be blown around. Be careful opening and closing doors.

&&

$$

HIZ001>021-023>025-027-191500-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-180119T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
346 PM HST Thu Jan 18 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 600 AM FRIDAY...

* LOCATIONS...for all areas except the summits of Haleakala, 
  Mauna Kea and Mauna Loa and for the Kohala District of the Big 
  Island where a High Wind Warning is in effect. Winds will be 
  strongest over and downslope to the west of the mountains on all
  the mountains including the central valley of Maui, central 
  Oahu and the Waianae coast of Oahu.

* WINDS...East 20 to 40 mph with localized gusts over 50 mph.

* TIMING...Through late tonight. This advisory may need to be 
  extended if conditions persist.

* IMPACTS...Winds this strong can down tree branches and cause 
  power outages. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra care when driving. Postpone hikes in the forest. Tie
down tents or tarps securely. Be prepared for power outages. 
Secure lawn furniture and other outdoor objects that could be 
blown around. Be careful opening and closing doors.

&&

$$
Donaldson
070 
WWHW70 PHFO 191322
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Fri Jan 19 2018

...LOCALLY STRONG WINDS CONTINUE ACROSS KOHALA TODAY...

.Strong and gusty winds will continue to blow across the Kohala
district of the Big Island this morning and into the afternoon.

HIZ026-200230-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-180119T1600Z/
/O.NEW.PHFO.WI.Y.0003.180119T1322Z-180120T0400Z/
Kohala-
322 AM HST Fri Jan 19 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* LOCATIONS...Over the Kohala district of the Big Island with 
  the strongest winds over and downslope to the west of the 
  mountains including Kamuela, Waikoloa and Kawaihae.

* WINDS...Northeast 25 to 40 mph with localized gusts over 50 
  mph.
  
* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can down tree branches and cause
  power outages. Driving will also be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible. Postpone hikes in the forest and tent-
camping. Stay away from downed power lines and be prepared for
power outages. Secure lawn furniture and other outdoor objects
that could be blown around. Be careful opening and closing doors.


&&

$$

HIZ001>021-023>025-027-191430-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-180119T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Big Island Interior-
322 AM HST Fri Jan 19 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Strong wind speeds have decreased across the state as the high
pressure center to the northeast continues to move away from the
islands.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 17, 8:35 PM HST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 17, 8:35 PM HST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
835 PM HST Wed Jan 17 2018

.SYNOPSIS...
Strong and gusty trade winds are in store through Thursday as
robust surface high pressure passes north of the state. Clouds and
showers will favor windward and mauka areas, though a few showers
will periodically spread leeward on the gusty trades. Winds will
gradually decrease from Friday into the weekend as the surface
high is pushed far northeast of the islands.

&&

.DISCUSSION...
Strong and gusty trade winds continue to develop this evening.
A 1036 mb surface high is located about 1,100 miles north of
Kauai, while a decaying front is stalling about 50 miles north of
Kauai. A rather strong ridge aloft over the region is maintaining
a solid inversion based at 3,500 to 5,500 ft, according to the
afternoon soundings. Winds have been steadily ramping up into this
evening, with numerous stations on Maui County and the Big Island
reporting advisory level winds.

A further increase in winds is expected into Thursday as the
surface high passes north of the state and builds to 1037 mb. The
inversion will remain unchanged in most areas, causing the trade
winds to be accelerated over and around island terrain. As a
result, the Wind Advisory remains in effect for all islands. With
models showing winds near the inversion level increasing another
5 kt or so, we will have to closely monitor locations such as the
leeward Kohala districts for the potential for High Wind Warning
conditions. The Wind Advisory currently runs through Thursday
afternoon, though it will likely need to be extended through
Thursday night for the state and possibly into Friday for portions
of the Big Island and Maui.

Showers will focus across windward slopes during the next couple
of days. The atmosphere will remain stable as the inversion holds
firm. The above mentioned decaying frontal band will sag
southward and likely reach Kauai tonight, making windward portions
of the Garden Isle wetter than most areas. This band of moisture
is expected to slowly lift northward late Thursday and Friday. A
separate area of poorly-defined low level moisture is expected to
fill in across windward Big Island tonight, then spread up the
island chain on Friday.

Trade winds will begin to decrease on Friday and continue
decreasing into the weekend. During this time, the surface high
will weaken and move to the northeast of the state, leaving an
associated surface ridge about 300 miles north of Kauai by Friday
night. A North Pacific trough will erode the surface ridge during
the weekend. During this time, trade winds will veer out of the
east to east- southeast and may become light enough for daytime
sea breezes to dominate across the western end of the island
chain.

Beyond the weekend, models are not in good agreement on the
details of a developing low near Midway Atoll. However, models do
show moderate easterly trades hanging on over the Big Island with
southeasterly flow across the smaller islands. The mid level
ridge currently over the state will likely erode significantly,
leading to some instability and the potential for a few heavier
showers.

&&

.AVIATION...
Robust high pressure passing N of the area will support strong
trade winds through Thursday while a ridge aloft will maintain a
stable island atmosphere. This will lead to strong low-level
winds, with AIRMET TANGO in effect for moderate to severe turbulence
near and downwind of the terrain, and for surface wind speeds.

Two bands of low clouds embedded within the trade flow will make
for locally cloudy conditions, with a stalled frontal band moving
over Kauai from the E, and a more diffuse cloud band near and
upwind of the Big Island, with fewer clouds over Maui county and
Oahu. Radar is detecting isolated to scattered light showers
within these cloud bands, and thus far AIRMET SIERRA for mountain
obscuration is not anticipated, and observations will be monitored
for its possible issuance.

&&

.MARINE...
For the evening update, the high surf warning for north and west
facing shores has been lowered to an advisory this evening based on
the latest buoy observations and trends. Surf will dip below
advisory levels early Thursday for north and west facing shores.
Along east facing shores, a high surf advisory is now in effect
from 6 AM HST Thursday through 6 PM HST Friday due to strong
trades locally and upstream.

The ASCAT pass earlier today showed strong- to gale-force winds over
the local waters (gales were shown across the Alenuihaha Channel),
which is in line with the current forecast package. Seas at the
exposed nearshore PacIOOS buoys reflect this and show 8 to 12 ft due
to a combination of rising wind waves and a moderate northwest swell
that is trending down. Strong- to gale-force winds are forecast to
hold through Friday across the waters as strong high pressure shifts
eastward to the north. As a result, the small craft advisory for all
waters remains in effect through Thursday night and will likely be
extended for most waters through Friday in later packages.

For the upcoming weekend, forecast confidence begins to lower due to
significant differences shown between the ECMWF and GFS solutions.
The GFS advertises light and variable winds, while the ECMWF depicts
moderate to fresh trades holding. The current forecast is more in
line with the GFS solution, but is subject to changes over the
coming days. Despite these differences, winds will likely trend down
over the weekend, which will allow surf along east facing shores to
begin lowering, as well as seas across all waters.

A small northwest swell is expected Sunday, that will be reinforced
with a moderate northwest swell by Monday, potentially reaching
advisory levels. This reinforcement will peak by late Monday, then
gradually lower through midweek.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Thursday for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona-
South Big Island-Big Island North and East-Kohala-Big Island
Interior.

High Surf Advisory until 6 AM HST Thursday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Molokai Leeward-Maui
Central Valley.

High Surf Advisory until 6 PM HST Friday for Kauai Windward-Oahu
Koolau-Molokai Windward-Maui Windward West-Windward Haleakala.

High Surf Advisory from 6 AM Thursday to 6 PM HST Friday for
Olomana-South Big Island-Big Island North and East.

Gale Warning until 6 AM HST Friday for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

DISCUSSION...Powell
AVIATION...Birchard
MARINE...Gibbs

In the hours before

Local storm report, Jan 17, 10:50 PM HST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1050 PM HST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HIGH SUST WINDS  2 NNE KALIHI            21.35N 157.87W
01/17/2018  E30.00 MPH       HONOLULU           HI   EMERGENCY MNGR

            DOWNED TREE ON LIKELIKE HWY. LANES GOING INTO HONOLULU
            HAVE BEEN CLOSED.

&&

JGIBBS
Local storm report, Jan 17, 11:33 PM HST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1133 PM HST WED JAN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HIGH SUST WINDS  5 E KAWAIHAE            20.04N 155.75W
01/17/2018  E45 MPH          HAWAII             HI   LAW ENFORCEMENT

            DOWNED TREE. HWY 250 UPPER KOHALA RD CLOSED.

&&

JGIBBS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:28 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao7 days

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.